Tinnitus, Covid-19, & Covid-19 Vaccine Side Effects

tinnitus and COVID vaccine

In this article, I will share my thoughts on how both COVID-19 and COVID-19 vaccines might impact the severity of tinnitus.

Can COVID Cause Tinnitus?

Frontiers in Public Health published an article in 2020 called Changes in Tinnitus Experiences During the COVID-19 Pandemic, where they surveyed 3,100 people. Among those surveyed, 237 respondents reported that they had suffered coronavirus symptoms. Within this group, about 40% said that their tinnitus symptoms had worsened. On the surface, there seems to be some relationship between contracting coronavirus and experiencing a change in one’s perception of tinnitus.

Dr. Thompson explains Covid-19 & Covid-19 Vaccine in connection with tinnitus

COVID can potentially infect the nervous system—which connects the sensory organs into the spine and brain—and can even create autoimmune damage and induce blood clots in the cardiovascular system. Tinnitus can be quite sensitive, meaning that changes to our psychology and physiology can trigger it and even turn it into a dominating sensation.

Additionally, many life changes (including getting sick) can bring about an increase in the loudness of one’s tinnitus. The findings from that study noted how those with tinnitus reported temporary—not permanent—changes. Moreover, these findings were preliminary and they relied primarily on patient questionnaires, so there’s also the possibility that some results were overestimated or exaggerated. Other viral infections like measles or CMV can also cause hearing problems. So while there is a link between certain viruses and their effects on the hearing system—particularly the cochlea and the hearing nerve—the causality is still rather complicated. It’s also important to consider the symptoms of COVID, which are typically fever, congestion, headache, stress, and anxiety. Thus, if COVID causes these symptoms, is the tinnitus caused by those symptoms? Or is the tinnitus caused by the virus directly? It is often very hard to determine one way or another. That said, in some cases it’s certainly evident that getting sick, having a fever, feeling congested, having a headache, and experiencing high periods of stress and anxiety can change tinnitus perception and create what some call a tinnitus spike.

Can the COVID Vaccine Cause Tinnitus (or Make It Worse)?

A recent study in the United Kingdom looked at side effects from the Pfizer and the AstraZeneca vaccines. 20 million doses were administered during the period of the study, and individuals were encouraged to report side effects via the Yellow Card reporting system. Ultimately, a total of 116,000 adverse effects were reported, and out of those a total of 780 individuals reported tinnitus.

This comes out to fewer than one in 32,000 people, thus classifying tinnitus as a very rare side effect. This is a good sign, as many telehealth patients with tinnitus often worry about their condition worsening. You can rest assured that it is rare for tinnitus to arise as a side effect of the major vaccines. While these numbers are contingent on self-reporting, statistically it’s rare that your tinnitus will worsen after receiving the vaccine.

To learn what may help you manage your tinnitus, please download our free 10-page e-book, The Ultimate Guide to Tinnitus Relief. Dr. Thompson offers Tinnitus Retraining Therapy via telehealth. Please contact our team at Pure Tinnitus to learn more.

Dr. Ben Thompson, Au.D.

Dr. Ben Thompson, Au.D.

Dr. Ben Thompson is an audiologist in California and founder of Pure Tinnitus. Dr. Thompson has a comprehensive knowledge of tinnitus management. He completed his residency at University of California at San Francisco (UCSF) and is a past board member of the California Academy of Audiology. Via telehealth, Dr. Thompson provides services to patients with hearing loss and tinnitus.

You may also like